A Case Report of 99mtc-Labelled Glucosamine [99mtc-ECDG] In The Evaluation of Myositis
Published on: 2018-09-28
A 69-year-old man presented with upper and lower limb weakness progressing over several months, to the point of being unable to mobilise. His past medical history included type 2 diabetes mellitus, hypertension and hypercholesterolemia on simvastatin for over 5 years. Physical examination revealed symmetrical proximal upper and lower limb and axial weakness. Investigations comprised of an elevated serum creatine kinase (9900 U/L), negative antinuclear and extractable nuclear antibodies, and a negative screen for an underlying malignancy. Magnetic resonance imaging (MRI) of the thighs showed extensive abnormal oedematous signal in the musculature bilaterally, in keeping with myositis (Figure 1). Biopsy of the right vastus lateralis muscle demonstrated chronic active inflammatory myopathy, consistent with statin-induced myositis. A nuclear medicine scan using technetium-99m labelled glucosamine was performed as a comparator to the MRI. As shown in Figure 2, there was extensive uptake in the proximal thighs and upper arms, corresponding with areas of myositis noted clinically and on MRI. Simvastatin was ceased and the patient was treated with corticosteroids, oral methotrexate and intravenous immunoglobulins with improvement in muscle power and return of serum creatine kinase to normal.